Oregon, 2012

High Wind in Oregon, March 29, 2012

March 29, 2012 · NWS PQR · 2 events in 2 counties and zones

Winds following a strong Pacific cold front increased again, bringing strong northwesterly winds to the North and Central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Winds following a strong Pacific cold front increased again, bringing strong northwesterly winds to the North and Central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 29, 8:10 AM PST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 29, 8:10 AM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PDT THU MAR 29 2012

.SYNOPSIS...STRONG FRONT MOVING ASHORE THIS MORNING WITH STRONG WINDS
ON THE COAST EASING TODAY. HOWEVER A LOT MORE RAIN EXPECTED...
ESPECIALLY FOR THE COAST RANGE OVER THE NEXT COUPLE OF DAYS...AND
SNOW FOR THE HIGHER ELEVATIONS OF THE CASCADES. THIS SCENARIO WILL
LEAD TO RISING RIVERS IN THE LOW ELEVATIONS AND PILING ON THE SNOW IN
THE CASCADES. THE ACTIVE PATTERN CONTINUES INTO NEXT WEEK FOR MORE
RAIN AND WIND AT TIMES.

&&

.SHORT TERM...LOTS OF MOISTURE HEADED OUR WAY AS PLUME OF HIGH
PRECIPITABLE WATER DIRECTED BY STRONG JET STRETCHING ACROSS THE
PACIFIC...ALL THE WAY TO A TROPICAL STORM APPROACHING VIETNAM.
PRECIPITABLE WATER AMOUNTS CONTINUE AROUND 1.25 TO 1.50 INCHES
LEADING UP TO THE PACNW. A WARM FRONT MOVES ASHORE AND SLIDES SOUTH
OF THE AREA AND STALLS THIS MORNING. STILL THOUGH WITH STRONG
MOISTURE TRANSPORT OVER OUR AREA TODAY AS 850 MB SW WINDS 50-70 KT
WILL MAINTAIN THE STEADY PRECIPITATION FOCUSED ON THE COAST RANGE AND
CASCADES. THE FRONTAL BOUNDARY AND HIGH MOISTURE PLUME WILL DRIFT
BACK TO THE N TONIGHT AND FRI. ANOTHER ROUND OF MORE HEAVY RAIN
LIKELY ACROSS THE REGION AT THAT TIME. MODELS VARY ON THE FOCUS OF
THE HIGHEST QPF LOCATIONS...BUT HAVE OVERLAP FOR THE CENTRAL COAST
RANGE AND CASCADE BASINS. RAINFALL TOTALS TROUGH FRI COULD ADD UP TO
2 TO 4 INCHES IN THE MOUNTAINS WITH LOCAL 5 INCHES AMOUNTS...AND
AROUND 1 TO 2 INCHES IN THE VALLEY. ADD SNOW MELT TO THAT.  SADDLE
MOUNTAIN SNOTEL AT 3500 FEET IN THE COAST RANGE...STILL SHOWING
AROUND 2 FEET OF SNOW. A FLOOD POTENTIAL OUTLOOK FOR FRIDAY THROUGH
SUNDAY TO COVER POTENTIAL FLOODING ASSOCIATED WITH THIS ANTICIPATED
RAINFALL.

THE GRADIENTS WILL CONTINUE TO RELAX TODAY AS THE STRONG WARM FRONT
SLOWLY SLIDES SOUTH. THEREFORE...HAVE ALLOWED THE HIGH WIND WARNING
TO EXPIRE. GUSTY WINDS WILL LIKELY RETURN THIS EVENING AND OVERNIGHT
AS THE FRONTAL BOUNDARY DRIFTS BACK NORTH...BUT GUSTS ARE NOT
EXPECTED TO REACH HIGH WIND CRITERIA AT THAT TIME.

SNOW WILL CONTINUE IN THE CASCADES AS SNOW LEVELS DROP BEHIND THE
FRONT TODAY...TO NEAR PASS LEVELS IN THE NORTH BUT REMAIN ABOVE
PASSES TO THE SOUTH. SNOW LEVELS RISE TONIGHT AS THE FRONT LIFTS BACK
NORTH SO EXPECT ONLY THE HIGHEST AREAS OF THE CASCADES TO RECEIVE
SNOW OVERNIGHT. WILL KEEP CURRENT WINTER WEATHER ADVISORIES.

MODELS ARE FAIRLY CONSISTENT IN BRINGING ANOTHER LOW INTO THE NE PAC
FRI NIGHT AND SAT...WITH MORE RAIN. EVENTUALLY...THE MORE
SIGNIFICANT RAIN WILL TRANSITION INTO S OREGON AND N CALIFORNIA ON
SAT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE LONG TERM
FORECAST PERIOD BEGINS SATURDAY EVENING WITH A BROAD UPPER LOW OVER
THE NORTHEAST PACIFIC AND WEST TO SOUTHWEST ONSHORE FLOW. THIS STORM
TRACK SENDS A SERIES OF WEATHER SYSTEMS ONSHORE OVER THE WEEKEND AND
THE BEGINNING OF NEXT WEEK. MODELS AGREE ON THE BIG PICTURE...THOUGH
SPECIFIC DETAILS VARY. FIRST SYSTEM SWINGS ONSHORE SAT MORNING...THE
NEXT SUNDAY MIDDAY...AND A STRONGER SYSTEM ON MONDAY. MODELS DIFFER
IN TIMING...MOISTURE CONTENT AND POINTS OF ARRIVAL OF THE FRONTS AS
THEY MOVE ONSHORE. THE OVERARCHING FORECAST IN THE LONG TERM THEN IS
SIMILAR TO THIS THIS WEEK: WET AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK. LOW SNOW LEVELS ARE NOT A FACTOR IN
THESE SYSTEMS AS MUCH AS RAINFALL AMOUNTS. BROADBRUSH FORECAST WITH
HIGH POPS SAT NIGHT THROUGH MON. TRENDING TOWARD CLIMATOLOGY WED AND
THU AS IT LOOKS LIKE THERE MAY BE BREAKS BETWEEN INCOMING SYSTEMS
AND MORE TENDENCY FOR SHOWERS VS. CONTINUOUS RAIN. KELSON

&&

.AVIATION...GUSTY WINDS WILL CONTINUE THROUGH THIS MORNING IN
ASSOCIATION WITH A VERY MOIST FRONTAL SYSTEM. THE STRONGEST WINDS
WILL BE AT THE COAST...BUT GUSTY SOUTHERLY WINDS WILL CONTINUE
ACROSS THE WILLAMETTE VALLEY...PARTICULARLY ACROSS THE
SOUTH...INTO THIS AFTERNOON. GIVEN THE STABLE NATURE OF THE LOWER
ATMOSPHERE ALONG THE FRONT...LLWS WILL BE MONITORED CLOSELY.
EXPECT STEADIER RAIN ACCOMPANYING THE FRONT TO SHIFT SLOWLY
SOUTHWARD THROUGH THE DAY. AS A RESULT...CIGS AND VSBYS SHOULD
DETERIORATE FROM NORTH TO SOUTH...WITH WIDESPREAD MVFR CIGS AND
VSBYS BY MID TO LATE THIS AFTERNOON.

KPDX AND APPROACHES...GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED
INTO EARLY THIS AFTERNOON. CONDITIONS SHOULD DETERIORATE TO MVFR
BY THIS AFTERNOON AS RAINFALL INTENSITY PICKS UP. JFP/NEUMAN

&&

.MARINE...STORM FORCE WINDS ARE QUICKLY WINDING DOWN ACROSS THE
SOUTHERN WATERS AS A FRONT PUSHES SOUTHWARD ACROSS ACROSS THE
AREA. EXPECT GALE FORCE WINDS TO NONETHELESS CONTINUE ACROSS THE
SOUTHERN WATERS INTO THE MIDDLE OF THIS AFTERNOON. SMALL CRAFT
WINDS WILL LIKELY END ACROSS THE NORTHERN WATERS...BUT MARGINAL
GALE/SMALL CRAFT WINDS WILL PERIODICALLY CONTINUE ACROSS THE
SOUTHERN WATERS INTO TONIGHT. SEAS WILL REMAIN IN THE MID TO HIGH
TEENS INTO THIS WEEKEND WITH SEAS APPROACHING 20 FT LATE TONIGHT
INTO FRIDAY AM AND THEN AGAIN ON SUNDAY NIGHT. LATEST MODEL
GUIDANCE INDICATES THAT A DEEPENING SURFACE LOW MAY MOVE THROUGH
THE WATERS LATE FRI INTO EARLY SAT. THERE IS STILL SIGNIFICANT
UNCERTAINTY WITH THIS SYSTEM...BUT IT WILL NEED TO BE WATCHED AS
THE POTENTIAL EXISTS FOR MORE STRONG WINDS OVER THE WATERS.
JFP/NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR NORTHERN
     OREGON CASCADES.

WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT FRIDAY FOR SOUTH
     WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL NOON PDT TODAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM PDT SUNDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 60 NM.

     GALE WARNING UNTIL 3 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 AM
     PDT FRIDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 29, 4:11 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
511 AM PDT THU MAR 29 2012

ORZ003>010-012>014-WAZ020-022-023-039-040-301515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN MAY CAUSE SIGNIFICANT RISES IN RIVERS DRAINING
THE COAST RANGE AND THE CASCADE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-301515-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-WAZ019-301515-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-301515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
511 AM PDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Local storm report, Mar 29, 10:12 AM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1112 AM PDT THU MAR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST WARRENTON               46.17N 123.92W
03/28/2012  M62.00 MPH       CLATSOP            OR   MESONET

            SOUTH WIND SUSTAINED 45 TO 50 MPH. GUST 62 MPH.

1133 PM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
03/28/2012  M63.00 MPH       LINCOLN            OR   MESONET

1154 PM     NON-TSTM WND GST CAPE DISAPPOINTMENT     46.27N 124.08W
03/28/2012  M60.00 MPH       PACIFIC            WA   MESONET

            SOUTH WIND SUSTAINED 45 TO 50 MPH. GUSTS 60 MPH.

1154 PM     NON-TSTM WND GST LINCOLN CITY            44.97N 124.01W
03/28/2012  M63.00 MPH       LINCOLN            OR   MESONET

            SOUTH WIND SUSTAINED 30 TO 35 MPH. GUST 63 MPH.

1154 PM     NON-TSTM WND GST CAPE FOULWEATHER        44.78N 124.07W
03/28/2012  M60.00 MPH       LINCOLN            OR   MESONET

            SOUTH WIND SUSTAINED 30 MPH. GUSTS TO 60 MPH.

1215 AM     NON-TSTM WND GST 1 WSW OYSTERVILLE       46.54N 124.06W
03/29/2012  M64.00 MPH       PACIFIC            WA   TRAINED SPOTTER

1254 AM     TSTM WND GST     NEWPORT                 44.63N 124.05W
03/29/2012  E50.00 MPH       LINCOLN            OR   AWOS

            SUSTAINED SOUTH WIND 30 TO 35 MPH. GUSTS TO 50 MPH.

0156 AM     NON-TSTM WND GST CANNON BEACH            45.89N 123.96W
03/29/2012  M58.00 MPH       CLATSOP            OR   MESONET

            SUSTAINED SOUTH WIND 30 TO 35 MPH. GUSTS 58 MPH.

0156 AM     NON-TSTM WND GST CANNON BEACH            45.89N 123.96W
03/29/2012  M58.00 MPH       CLATSOP            OR   MESONET

            SUSTAINED 25 TO 30 MPH. GUSTS TO 58 MPH.

0233 AM     NON-TSTM WND GST 2 N ASTORIA             46.22N 123.82W
03/29/2012  M62.00 MPH       PZZ210             WA   DEPT OF HIGHWAYS

            ON MEGLER BRIDGE. SUSTAINED 40 TO 50 MPH. GUSTS 62 MPH.

0255 AM     NON-TSTM WND GST ASTORIA                 46.19N 123.82W
03/29/2012  M52.00 MPH       CLATSOP            OR   ASOS

            SOUTH WIND SUSTAINED 20 TO 30 MPH. GUST TO 52 MPH.

0324 AM     NON-TSTM WND GST GARIBALDI               45.56N 123.91W
03/29/2012  E70.00 MPH       TILLAMOOK          OR   MESONET

            SOUTH WIND SUSTAINED 50 TO 55 MPH. GUST 70 MPH.

0440 AM     NON-TSTM WND GST PACIFIC CITY            45.20N 123.96W
03/29/2012  M63.00 MPH       TILLAMOOK          OR   MESONET

            SOUTH WIND SUSTAINED 30 TO 40 MPH. GUSTS 63 MPH.

0705 AM     NON-TSTM WND GST CAPE FOULWEATHER        44.78N 124.07W
03/29/2012  M64.00 MPH       LINCOLN            OR   MESONET

            SOUTH WIND SUSTAINED 30 TO 40 MPH. GUSTS TO 64 MPH.

0820 AM     NON-TSTM WND GST PACIFIC CITY            45.20N 123.96W
03/29/2012  M69.00 MPH       TILLAMOOK          OR   MESONET

&&

CROCKEY

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
March 29, 12:37 PM PST to 5:10 PM PST
Where
Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways

Strong winds were reported at the Yaquina Bridge with sustained winds of 45 kt and gusts to 63 kt. Strong winds were also reported at Cape Foulweather with sustained winds of 35 kt and gusts to 60 kt and at the Siuslaw Jetty in Florence with sustained winds of 48 kt and gusts to 58 kt. Reports from the Newport area had sustained winds ranging from 37 to 47 kt and gusts ranging from 54 to 60 kt. Strong gusts were recorded in Lincoln City with a gust to 60 kt and at Yachats with a gust to 55 kt.

High Wind, Northern Oregon Coast

When
March 29, 12:42 PM PST to 4:10 PM PST
Where
Northern Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Pacific City with sustained winds of 40 kt and gusts to 58 kt. Strong winds were also reported at Garibaldi with sustained winds of 40 kt and gusts to 51 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372241, 372235.